I thought moving to Ghana would improve my appearance. I imagined closer proximity to the sun kissing my honey-brown face with kindness, bringing out the natural coppery tones of my fiery complexion, dulled to a pasty, doughy-yellow from too many years of living in England where the sun never shines.
I saw myself moving among the beautiful coal-skinned blackness of Ghanaians virtually unnoticed. But after only a week in the bright and stifling glow, the heat had not been kind. My face had become drawn and ashy. My eyes, those windows to the soul, sunken like dried craters, where less than seven days before, a more fleshy youthful skin shone out to greet the world in colder climes. And these eyes, my dear departed mother’s orbs, have always had a tendency to attract the passing glare of others. But now when men and women looked, they recoiled in momentary horror—for they knew not what sickness they may have seen there, lurking between the blink of an eye.
At first, I blamed it on the sun. Landing at Katoka International Airport has always had the effect of stepping inside a giant conventional oven. That feeling of being enveloped by intense dry heat, sucking out every morsel of the body’s moisture. But this time around, I had come prepared. To compensate for the roasting effect of living in a virtual furnace, I had drank more water in one week than I had consumed over a three-month period in England. For once, my body was fully hydrated, my liver never felt so healthy, and there was very little chance that my skin was somehow drying out from a lack of fluids or any overexposure to the sun. Some other explanation had to be found for my increasingly gaunt look, and this general sense of unease I felt.
I told myself it was the new job. This new country; the new environment; and these totally new experiences daily. New languages all around me. New colleagues to get used to in a completely new industry, where I was the new boy in town. No wonder I was feeling anxious, jumpy, and generally on edge. But this anxiety, I told myself, it too would pass soon enough, given time.
Yet the more I tried to console myself with soothing thoughts of recovery, was the more my nerves took flight. I wasn’t just feeling jumpy anymore. I was feeling progressively out of sync with every passing day. Was I having a nervous breakdown? Was I in the throes of a burnout brought on by too much stress? Lord knows, I was no stranger to psychiatric disorders, having had to section my mother and watch my sister, and a former partner of mine, go through years of mental health hell. Once you’ve seen mental disorders showing up in your family, you can’t help but wonder whether insanity might be a heredity condition that could some day blight your own mental wellbeing. Up until now, my theory on the subject had always been, “If you can cope with all the madness you’ve seen in your life, and still keep your sanity, Paul, then I don’t think you’re fit for the Loony Bin or have anything to worry about, mate.” But I was rapidly beginning to doubt my own thoughts.
Quite apart from living the expat life, suddenly transplanted to a foreign country where everything was new, what else was I doing differently? Had anything else changed in my life in these past few weeks? These were questions I began to ask myself, and that’s when the penny dropped. My doctor had been very specific, “You must take one of these once a week beginning at least one week before travel and for every week you’re abroad,” she had said. And I remember thinking then, but that could be for a very long time, and become a hugely expensive habit. “Can’t I acclimatise over time?” “Do you want to get malaria?” she had fired back, adding that “Lariam is the best on the market,” as she scribbled off a three-month prescription that would cost me a small fortune at the chemist.
It should have occurred to me earlier. Wasn’t I the one who had persuaded my mother that if the pills are doing you more harm than good, you should stop taking them immediately? Poor dear was locked up in Guy’s Hospital for months, being over medicated and dribbling like a fool, unable to hold a coherent sentence or speak to anyone with her tongue heavy and twisted in her mouth. Years later, she would credit me for handing out advice that saved her life, but I could never escape the personal guilt of having signed the document that had put her there in the first place.Now here I was, suspecting a daily dose of antimalarial tablets for my own sudden burst of anxiety, and a new unwillingness to meet people’s gaze. Come to think of it–hadn’t I read somewhere once that mefloquine hydrochloride, more commonly called Lariam, is known to cause depression? It would be just my luck to be that “one-in-a-million” for whom this commonly prescribed antimalarial pill has a severe adverse side effect.
On 7th March 2011, three weeks after I’d started taking mefloquine hydrochloride, I decided to go Bushman style. Just over a week after I’d stopped taking mefloquine hydrochloride (aka Lariam), my anxiety issues vanished. I’ve been living in Ghana for nearly four years and have had malaria twice. When I was a boy, I would watch mosquitoes land on my skin, sucking up as much of my blood as they could fill, before I’d slap them dead with a childhood vengeance. My childish game has left me with no immunity to the deadly diseases mosquitoes spread, but malaria is still curable last time I checked, and prevention isn’t always better than cure.
As of 29 July 2013, here’s what the US Food and Drug Administration (FDA) is advising the public about strengthened and updated warnings about neurologic and psychiatric side effects associated with the antimalarial drug mefloquine hydrochloride.
The neurologic side effects can include dizziness, loss of balance, or ringing in the ears. The psychiatric side effects may include anxiety, paranoia, depression, agitation, restlessness, mood changes, panic attacks, forgetfulness, hallucinations, aggression, and psychotic behaviour.
These side effects can occur at any time during drug use, and can last for months to years after the drug is stopped or can even be permanent. See the Drug Safety Communication for more information, including a data summary.